Effect of Anesthetic Method on Incidence of Delirium after Total Hip Replacement Arthroplasty in South Korea: A Population-based Study Using National Health Insurance Claims Data

BACKGROUND:

There are various reports on the effects of the anesthetic method on neurologic complications. A population-based study was conducted to estimate the effect of anesthetic method on the incidence of postoperative delirium in patients that underwent total hip replacement arthroplasty in South Korea.

METHODS:

The Korean National Health Insurance claims database was used to retrospectively identify and analyze 24,379 cases of total hip replacement arthroplasty, defined as patients having a claim record with the operation code “N0711,” from January 2008 to December 2017. Patients were divided into two groups, a general anesthesia group (n = 9,921) and a regional anesthesia group (n = 14,458). The incidence of delirium was assessed in cases when patients used medications for delirium, such as haloperidol, chlorpromazine, olanzapine, and risperidone.

RESULTS:

Of the 9,921 patients receiving general anesthesia and 14,458 receiving regional anesthesia, 142 (1.43%) and 209 (0.86%) experienced postoperative delirium after total hip replacement arthroplasty, respectively. There was no significant difference between groups (p = 0.92). In logistic regression analysis, sex (p = 0.038) and patients with acquired immune deficiency syndrome (p = 0.008) were predictors of postoperative delirium.

CONCLUSIONS:

Our results revealed that the anesthetic method was not associated with the incidence of postoperative delirium. In addition, the results suggest that male patients and patients with acquired immune deficiency syndrome undergoing total hip replacement arthroplasty carefully managed for postoperative delirium after surgery.